Article Text

PDF

Discontinuing anticonvulsant medication in children
  1. Robert Smith,
  2. Robin Ball
  1. Consultant Paediatricians, York District Hospital, UK

Statistics from Altmetric.com

A12 year old girl with primary generalised epilepsy comes to clinic for review. She has been seizure free for two years on sodium valproate 600 mg twice daily. Following discussion with her and her mother, an agreement is reached to withdraw the medication. You advise that the medication should be tapered off over a six week period. At this point the mother informs you that when she had her own anticonvulsant medication withdrawn, this was reduced over a six month period. She questioned whether it was appropriate to reduce the medication so quickly and requested evidence to support the recommendation, raising concerns about the possibility of a higher risk of seizure recurrence.

Structured clinical question

In a child with primary generalised epilepsy [patient] does the rate of withdrawal of anticonvulsants [intervention] affect rate of seizure recurrence or other adverse event [outcome]?

Search strategy and outcome

The Cochrane library1 search terms “epilepsy” or “anticonvulsants” yielded no relevant systematic reviews or controlled trials of relevance.

Using PubMed—“anticonvulsants/administration and dosage”(MESH) AND “drug administration schedule” (MESH) limits All child 0–18 years, English, clinical trial. There were 98 hits—one relevant RCT was found.2

A further search by Ovid 1966–2001 with search terms “anticonvulsants” OR “epilepsy” (MESH) AND “discontinuing” OR “stopping” OR “withdrawal” (keyword) limited to all child 0–18 was performed. There were 56 hits, the same single RCT was identified. See table 1.

Table 1

Discontinuing anticonvulsant medication

Commentary

Guidelines based on expert recommendations from the 1980s for adults and children suggested discontinuation be undertaken slowly over a period of months to minimise risk of relapse3 (level 5 evidence4). A large textbook of paediatric neurology gave neither advice nor data.5 A general paediatric text suggested weaning should take place over 3–6 months because abrupt withdrawal may cause status epilepticus6 (level 5 evidence). The usual practice of two consultant paediatricians, one with an interest in epilepsy, was to withdraw therapy when appropriate over 6–8 weeks.

There is a paucity of published randomised controlled trials on this subject. The seizure recurrence rate in children in this study was 40%, which is in the range of seizure recurrence rates (11–41%)7 seen in children but on the higher side. This may reflect a patient population in a tertiary centre with more severe epilepsy. The study identified was relatively small and therefore underpowered to detect potential differences as indicated by the wide confidence intervals. This would especially be so for detecting differences in subgroups of children with differing types of epilepsy and on different anticonvulsants. To confirm an absolute risk reduction of 9%, a significance level of 0.05 and power of 80% would require 465 subjects in each group, clearly a much larger study.

In this study the type of medication being tapered did not affect risk of seizure recurrence. The majority of patients in both groups were on either phenobarbitone or phenytoin; 66% in six week taper group and 65% in nine month taper group. There were only 9% and 8% in the respective groups on sodium valproate. There are differences in the pharmacology of these drugs which may affect rates of seizure recurrence on withdrawal. Currently, neither phenytoin and phenobarbitone are first or second choice anticonvulsants used by paediatricians in the UK.

They also randomised into two groups for duration of seizure free period (either two or four years seizure free) before tapering was begun. There was a trend towards a greater risk of seizure recurrence in the group that had been seizure free for two years before drug tapering was begun, although this was not significant. The optimum duration of treatment when seizure control has been achieved has not been established.8

The presence of mental retardation and the presence of spikes on pre-withdrawal electroencephalogram increased the likelihood of a recurrence of seizures in this and other studies. Our case had normal intelligence and it is not our routine practice to perform withdrawal electroencephalograms in patients with primary generalised epilepsy.

The subject of this enquiry was tapered off valproate over six weeks and has remained seizure free at three month follow up.

Clinical bottom line

  • Many factors need to be taken into consideration when considering withdrawing anticonvulsant medication in children with epilepsy; not least the views of the parents and child, which often do not accord with their physician’s view.9

  • With regard to the rate of withdrawal of anticonvulsants for a child with primary generalised epilepsy, this study indicated that tapering treatment over six weeks did not give a significantly higher risk of recurrence of seizures than tapering over a longer period.

  • Further studies are required to determine the specific recurrence risk on withdrawal for sodium valproate.

References

View Abstract
  • Table 1 Discontinuing anticonvulsant medication
    CitationStudy groupStudy type (level of evidence)OutcomeKey results

    Tennison et al (1994)149 children with epilepsy randomised to 6 week or 9 month taper after 2 or 4 year seizure free intervalProspective, randomised unblinded trial (level 1b)Seizure recurrenceNo difference in seizure recurrence rate between 6 week and 9 month taper (p=0.38) Relative risk reduction = 8% 95% CI -34% to +50%

Footnotes

  • Bob Phillips

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.